Illinois Journal of Mathematics

A class of surfaces in $\mathbb{H}^{2}\times\mathbb{R}$ associated to harmonic functions and a relation between CMC-1/2 and flat surfaces

Walterson Ferreira and Pedro Roitman

Full-text: Open access


We introduce a geometric motivated method to construct immersions into $\mathbb{H}^2\times\mathbb{R}$ from a smooth function $\varphi$ defined on an open set of the unit disc, and study the relation between the geometry of the immersion in terms of partial differential equations for $\varphi$. We give two applications of the method. First, we introduce the class of surfaces generated by harmonic functions and show that they have properties analogous to minimal surfaces in $\mathbb {R}^3$. We also exhibit an explicit local relation between CMC 1/2 and flat surfaces in $\mathbb{H}^2\times\mathbb{R}$.

Article information

Illinois J. Math., Volume 52, Number 4 (2008), 1123-1145.

First available in Project Euclid: 18 November 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53A10: Minimal surfaces, surfaces with prescribed mean curvature [See also 49Q05, 49Q10, 53C42]


Ferreira, Walterson; Roitman, Pedro. A class of surfaces in $\mathbb{H}^{2}\times\mathbb{R}$ associated to harmonic functions and a relation between CMC-1/2 and flat surfaces. Illinois J. Math. 52 (2008), no. 4, 1123--1145. doi:10.1215/ijm/1258554353.

Export citation


  • J. A. Aledo, J. M. Espinar and J. A. Gálvez, Complete surfaces of constant curvature in $\mathbb{S}^2 \times\mathbb{R}$ and $\mathbb {H}^2\times\mathbb{R}$, Calc. Var. Partial Differential Equations 29 (2007), 347–363.
  • U. Abresch and H. Rosenberg, A Hopf differential for constant mean curvature surfaces in $\mathbb{S}^2\times\mathbb{R}$ and $\mathbb {H}^2\times\mathbb{R}$, Acta Math. 193 (2004), 141–174.
  • B. Daniel, Isometric immersions into 3-dimensional homogeneous manifolds, Comment. Math. Helv. 82 (2007), 87–131.
  • L. Bianchi, Lezioni di Geometria Differenziale, Terza Edizione, Nicola Zanichelli Editore, Bologna, 1927.
  • I. Fernandez and P. Mira, Harmonic maps and surfaces in $\mathbb{H}^2\times\mathbb{R}$, Amer. J. Math. 129 (2007), 1145–1181.
  • I. Fernandez and P. Mira, Holomorphic quadratic differentials and the Bernstein problem in Heisenberg space, preprint, 2007.
  • W. Ferreira and P. Roitman, Hypersurfaces in hyperbolic space associated with the conformal scalar curvature equation $\Delta u + ku^{\frac{n+2}{n-2}}=0$, Differential Geom. Appl. 27 (2009), 279–295.
  • W. Ferreira and P. Roitman, Variations of geometric functionals in $\mathbb{H}^2 \times\mathbb{R}$, work in progress.
  • J. A. Gálvez, A. Martinez and P. Mira, The Bonnet problem for surfaces in homogeneous 3-manifolds, Comm. Anal. Geom. 16 (2008), 907–935.
  • D. Hoffman, J. H. Lyra and H. Rosenberg, Constant mean curvature in $M^2\times\mathbb{R}$, Trans. Amer. Math. Soc. 358 (2006), 491–507.
  • W. H. Meeks and H. Rosenberg, Stable minimal surfaces in $M^2 \times\mathbb{R}$, J. Diff. Geometry 68 (2004), 515–535.